Lake Michigan, 2002

Marine Thunderstorm Wind in Lake Michigan, June 3, 2002

June 3, 2002 · NWS MKX · 1 event in 1 county or zone

A line of severe thunderstorms moved east of Racine and Kenosha counties. Powerful northwest winds gusting to 58 knots (67 mph) were noted at the Racine Wastewater Treatment Plant on the Lake Michigan shoreline as the storms initially moved out over the lake, and 50 kt (58 mph) peak gusts out of the southeast were registered at the GLERL site in Kenosha, on the back side of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A line of severe thunderstorms moved east of Racine and Kenosha counties. Powerful northwest winds gusting to 58 knots (67 mph) were noted at the Racine Wastewater Treatment Plant on the Lake Michigan shoreline as the storms initially moved out over the lake, and 50 kt (58 mph) peak gusts out of the southeast were registered at the GLERL site in Kenosha, on the back side of the storms. At this coastal site, sustained winds were 35 kts (40 mph) or higher between 0855 and 0955CST. The southeast backside winds were due to a wake-low which developed over southeast Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 3, 2:25 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 3, 2:25 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
325 AM CDT MON JUN 3 2002

FCST FOCUS ON MCS ACRS WI AND MN.

IMPRESSIVE ISEN FORCING GENERATING LARGE SWATH OF TSRA ACRS SRN MN
INTO WI THIS MRNG. OMA H8 AT 23C WHILE MPX AT 9C. SOME 1 INCH
AMOUNTS IN NW PTN CWA. ANIMATION OF KMPX RADAR/IR SAT IMAGERY SHOWS
RETURNS/COLDEST TOPS STARTING TO HEAD A LITTLE SOUTH OF EAST...SO
WILL HAVE TO MAINTAIN VIGILANCE. CAN TAKE A LOT OF WATER BASED ON
RIVER LEVELS AND FFG...SO WILL HOLD OFF ON AN FFA.

CRUX OF FCST HINGES ON H8 JET MAXIMUM/DEGREE OF ISEN FORCING AND
MOIST CONVERGENCE. MODELS IMPLY BEST FORCING WILL BE THRU 6Z TUE....
AND THEN H8 FLOW TURNS MORE WRLY. UNTIL THEN MOIST NOT A PROBLEM
WITH MIXG RATIOS OF 6-7 G/KG IN FAVORED H7-H750 LYR. DECENT MOISTURE
FLUX CONVERGENCE...THO BREAK IN ACTION A GOOD BET BY MID MORNING
FOR ATMOS TO RELOAD...6Z META BEARS THIS OUT.

WAVELETS IN THE FLOW HARD TO TIME WITH THIS PTN BUT MODELS SHOW SOME
UPR LEVEL RIPPLES PASSING BY THROUGH TUE. WILL STILL KEEP HEFTY POPS
RIGHT INTO TUE...THO 00 AND 06Z META PULLING BACK ON QPF AMOUNTS FOR
TUE...THO AVN/NGM STILL QUITE BULLISH...WITH A STGR/MORE NWD POSND
SFC LOW...THAN WHAT META IMPLIES.

WILL GO AHEAD AND DRY THINGS OUT FOR WED AS UPR TROF PASSES BY TO
THE EAST WITH DRYING NOTED AS ERLY AS 12Z WED WITH NO QPF PAINTED
THEREAFTER.

.MKX...NONE.

COLLAR

In the hours before

Special weather statement, Jun 3, 5:00 AM CST, 2 hours 10 minutes before
WIZ046-047-051-052-056>060-062>072-031600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
600 AM CDT MON JUN 3 2002

...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

HAZARD...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY
AND TONIGHT.

DISCUSSION...A VERY MOIST AND UNSTABLE AIRMASS WILL OVERRIDE A WARM
FRONT SOUTH OF WISCONSIN TODAY AND TONIGHT. SEVERE THUNDERSTORMS
ASSOCIATED WITH THIS UNSTABLE AIRMASS MAY AFFECT FAR SOUTHERN
WISCONSIN TODAY AND TONIGHT WITH LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...THUNDERSTORMS OCCURRING OVER ALL OF SOUTHERN WISCONSIN
TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL. ALTHOUGH RIVERS ARE WELL BELOW FLOOD STAGE...ANY INTENSE OR
PROLONGED RAINFALL COULD RESULT IN RAPID RISES OF RIVERS AND STREAMS
TODAY AND TONIGHT.

SPOTTER ACTIVATION...STORM SPOTTER GROUPS MAY BE NEEDED TODAY
AND TONIGHT.

OUTLOOK FOR TUESDAY...THERE IS A NO RISK OF SEVERE THUNDERSTORMS.
SOUTHERN WISCONSIN WILL REMAIN IN A MOIST BUT COOL AIRMASS. MODERATE
TO LOCALLY HEAVY RAINFALL WILL STILL BE POSSIBLE WITH THUNDERSTORMS
THAT DEVELOP.

The radar

The Milwaukee radar (KMKX), 62 km away, was scanning. The volume nearest the first event began at 13:08 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Wind Pt Lt Wi to Winthrop Hbr Il

When
June 3, 7:10 AM CST to 9:55 AM CST
Where
Wind Pt Lt Wi to Winthrop Hbr Il marine zone, Wind Point
Measured
50 kt (58 mph)
Reported by
COASTAL OBSERVING STATION
Coordinates
42.783, -87.833

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Michigan in 2002Every state in 2002This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303009.